Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1 - Episode 4
Would you be concerned about drug interactions in this patient?
With the EGFR TKIs, in general, we’re aware of drug-drug interactions but don’t really change the way we practice. One of the more common drug-drug interactions is with a PPI. Also with smokers, those patients who haveEGFRmutations tend not to be smokers but some are, we also think about using higher doses of these drugs.
But, in practice, that doesn’t happen with afatinib. Afatinib is not something you usually [escalate]. You usually will go down on dose, so 30 mg is about where most doctors feel comfortable at being in terms of a consistent dose.
CASE 1: mNSCLC
Ingrid C. is a 62-year-old corporate accountant from San Antonio, Texas. Her medical history is notable for depression, which is being treated with an SSRI, and she has no history of smoking.
At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.
Her cardiac workup is negative, and her PCP orders a chest x-ray, which shows bilateral lung nodules and a large upper right lung mass with pleural effusion; she is referred for a follow-up CT scan.
The CT confirms the presence of multiple lung nodules and additional lesions in the thoracic vertebra; she is referred for further diagnostics.
Core biopsy of her lung mass shows adenocarcinoma stage IV; mutational testing showsEGFRdel 19.
Her performance status was 1.0 at diagnosis.
Ingrid has a family vacation in Tuscany planned for next year, and hopes to be able to keep her travel plans; her oncologist initiates her on afatinib 40 mg daily.
She returns to her oncologist in 2 weeks with persistent diarrhea (>5 stools/d) that has not responded to antidiarrheal medications, which were suggested by the nursing team, and her normal work day is being affected.
Her oncologist reduces her afatinib dose to 30 mg/day, and she continues therapy.
Nine weeks after initiating therapy, she reports to the nursing team symptoms of redness and swelling in her fingers and fingernails, and management strategies are recommended.
At her next follow-up 2 months later, her CT scan shows the right lung mass to be stable, with no new lesions. She has improved symptomatically.
Her diarrhea has improved sufficiently to allow her to resume her normal work load; her paronychia has been effectively managed with vinegar soaking and topical antibiotics.